ZocdocAnswersDoes the use of Prednisolone or other corticosteroid up to 8 mgs per day in 2 week can harm me?

Question

Does the use of Prednisolone or other corticosteroid up to 8 mgs per day in 2 week can harm me?

I am male 25 years old

Answer

Oral steroids such as prednisolone and prednisone are used for a variety of different types of conditions. They are very commonly used, but I recommend that you speak with your primary care physician. 8 mg of prednisone is a fairly low dose and would only be used for the most mild of conditions. The typical use for steroids include allergic outbreaks, asthma exacerbations, and any other inflammatory condition. Steroids do carry significant side effects. However, the most worrisome of the side effects occur with long-term use and are usually not much of a problem in the short term. Short-term would definitely include two weeks. The short-term side effects include elevated blood glucose, increased appetite and weight gain, difficulty sleeping, mood changes, and a short period of reduced immunity. The long-term side effects including risk of significant infection, weight gain, diabetes, muscle loss, and loss of bone density. You would only be at these risks if you were on your dose of prednisone or prednisolone for a long period of time perhaps longer than a few months. You could also be at risk for these side effects if you were to be on the steroids recurrently (on and then off of them). I suggest that you schedule an appointment with your primary care physician to discuss these issues further.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.